Alert archive / Nevada / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Elko, NV

June 22, 2013

NWS Elko, NV issued this red flag warning at Jun 22, 2013, 2:06 PM PDT. It took effect at Jun 23, 2013, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2013, 2:06 PM PDT (21:06 UTC)
In effect from
Jun 23, 2013, 11:00 AM PDT
Expired
Jun 23, 2013, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWUS85 KLKN 222106
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
206 PM PDT SAT JUN 22 2013

...INCREASING SOUTHWEST WINDS AND FIRE DANGER ON SUNDAY...

.SOUTHWEST WINDS WILL INCREASE ACROSS THE FIRE DISTRICT SUNDAY
AFTERNOON AND EVENING...AS A PACIFIC COLD FRONT ENTERS NEVADA.
CLOUD COVER AND HUMIDITY WILL BE INCREASING FROM WEST TO EAST
SUNDAY AFTERNOON...DIMINISHING THE FIRE DANGER. THE COMBINATION OF
AT LEAST PARTIAL SUNSHINE...AND CRITICAL LEVELS OF WIND AND LOW
RELATIVE HUMIDITY...ARE MOST LIKELY ACROSS WHITE PINE AND NYE
COUNTIES.

NVZ454-468>470-222215-
/O.CAN.KLKN.FW.A.0002.130623T2000Z-130624T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
206 PM PDT SAT JUN 22 2013

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 454...468...469 AND
470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE FIRE
WEATHER WATCH.

SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH SUNDAY AFTERNOON AND
EVENING...WITH A FEW GUSTS NEAR 30 MPH. FOR THE MOST PART...WINDS
WILL REMAIN JUST BELOW CRITICAL FIRE THRESHOLDS. IN ADDITION TO
THIS UNCERTAINTY...CLOUD COVER AND RELATIVE HUMIDITY WILL BE
INCREASING FROM WEST TO EAST ACROSS THESE FIRE WEATHER ZONES
SUNDAY AFTERNOON. WITH FORECASTED WINDS BEING MARGINAL...AND
INCREASING CLOUD COVER AND MOISTURE LEVELS...HAVE CANCELLED THE
FIRE WEATHER WATCH FOR SUNDAY AFTERNOON AND EVENING.

$$

NVZ455-457-231200-
/O.UPG.KLKN.FW.A.0002.130623T2000Z-130624T0400Z/
/O.NEW.KLKN.FW.W.0003.130623T1800Z-130624T0300Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
206 PM PDT SAT JUN 22 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 457...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM PDT SUNDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 
  50 PLUS NORTHERN NYE COUNTY.

* WINDS...SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* RELATIVE HUMIDITY...MIN RH OF 6 TO 10 PERCENT IN THE AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TURNER
3 follow-up statements
396 
WWUS85 KLKN 230928
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
228 AM PDT SUN JUN 23 2013

...INCREASING SOUTHWEST WINDS AND FIRE DANGER TODAY...

.SOUTHWEST WINDS WILL INCREASE ACROSS THE FIRE DISTRICT THIS
AFTERNOON AND EVENING AS A PACIFIC COLD FRONT ENTERS NEVADA.
THE COMBINATION OF CRITICAL LEVELS OF WIND AND LOW RELATIVE
HUMIDITY IS MOST LIKELY ACROSS WHITE PINE AND NYE COUNTIES.

NVZ455-457-240030-
/O.CON.KLKN.FW.W.0003.130623T1800Z-130624T0300Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
228 AM PDT SUN JUN 23 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 455 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 
  50 PLUS NORTHERN NYE COUNTY.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RCM
267 
WWUS85 KLKN 232031
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
131 PM PDT SUN JUN 23 2013

...INCREASING SOUTHWEST WINDS AND FIRE DANGER WILL CONTINUE
THROUGH THIS EVENING...

.SOUTHWEST WINDS WILL CONTINUE TO INCREASE ACROSS THE FIRE
DISTRICT THIS AFTERNOON AND EVENING AS A PACIFIC COLD FRONT ENTERS
NEVADA. THE COMBINATION OF CRITICAL LEVELS OF WIND AND LOW
RELATIVE HUMIDITY IS MOST LIKELY ACROSS WHITE PINE AND NYE
COUNTIES.

NVZ455-457-240300-
/O.CON.KLKN.FW.W.0003.000000T0000Z-130624T0300Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
131 PM PDT SUN JUN 23 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 
  50 PLUS NORTHERN NYE COUNTY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
948 
WWUS85 KLKN 240244
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
744 PM PDT SUN JUN 23 2013

...GUSTY WINDS DIMINISHING...

.WINDS ARE DIMINISHING AS WE LOSE SOLAR INSOLATION FOR THE DAY.

NVZ455-457-240345-
/O.EXP.KLKN.FW.W.0003.000000T0000Z-130624T0300Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-
744 PM PDT SUN JUN 23 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 457...

WINDS ARE LOWERING AND RELATIVE HUMIDITY IS INCREASING...SO THE
RED FLAG WARNING IS BEING ALLOWED TO EXPIRE AS SCHEDULED. 

$$

RCM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 22, 4:07 AM PDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 22, 4:07 AM PDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
407 AM PDT SAT JUN 22 2013

.SYNOPSIS...DRY...SUNNY AND PLEASANT WEATHER WILL DOMINATE THE
REGION TODAY UNDER THE INFLUENCE OF HIGH PRESSURE. VERY WARM AND
GUSTY WINDS WILL DEVELOP AHEAD OF AN APPROACHING PACIFIC COLD
FRONT ON SUNDAY. SHOWERS WILL MOVE IN BEHIND THE FRONT ON MONDAY
AND TUESDAY, PARTICULARLY ACROSS THE NORTHERN PORTION OF THE
STATE. A HOT RIDGE OF HIGH PRESSURE WILL THEN CAUSE TEMPERATURES
TO SOAR LATER NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. TROUGH MOVING AWAY FROM THE
AREA AT PRESENT HAS ALLOWED SKIES TO CLEAR...AND THEY SHOULD
REMAIN MOSTLY CLEAR THROUGH TODAY AND INTO TONIGHT AS A WEAK RIDGE
OF HIGH PRESSURE BUILDS IN. TEMPERATURES SHOULD NOT FLUCTUATE MUCH
FROM YESTERDAY...WITH MOST AREAS SIMILAR TO OR SLIGHTLY WARMER
THAN WHAT WE SAW FRIDAY. RADIATIONAL COOLING SHOULD PROVIDE
TYPICALLY CHILLY OVERNIGHT LOWS TONIGHT DESPITE AN INCREASE IN
HIGH CLOUD COVER AS THE RIDGE AXIS SHIFTS EASTWARD AND A TROUGH
APPROACHES FROM THE PACIFIC.

NEGATIVELY TILTED SHORTWAVE TROUGH...THE LEADING IMPULSE IN WHAT
MAY BE A RATHER WET STORM SYSTEM ESPECIALLY ACROSS NORTHWESTERN
AND NORTHERN NEVADA EARLY THIS COMING WEEK...WILL BE ENTERING THE
STATE LATE SUNDAY. A SURFACE COLD FRONT AND STRONG WINDS LINING UP
ALOFT SHOULD ALLOW GUSTS INTO THE 25-35 MPH RANGE. THE SOUTHERLY
FLOW COMBINED WITH AT LEAST SOME SUNSHINE THROUGH HIGH CLOUDS
SHOULD ALSO ALLOW FOR A WARMER DAY...WITH MANY AREAS WELL INTO
THE 80S. THE FRONT WILL CROSS FROM WEST TO EAST DURING THE
AFTERNOON AND AT THIS TIME IT LOOKS TOO DRY AHEAD OF IT FOR ANY
SHOWERS OR THUNDERSTORMS. HOWEVER...LIFT AND INSTABILITY BEHIND
THE FRONT WILL PROBABLY BRING A FEW SHOWERS...PERHAPS A STRAY
THUNDERSTORM...TO NORTHERN AND WESTERN ZONES LATER SUNDAY
AFTERNOON AND SUNDAY EVENING. RCM

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. MODELS AGREE ON
DEVELOPING A DEEP LOW OFFSHORE FROM THE PACIFIC NORTHWEST WHICH IN
TURN BUILD UP A GIANT HIGH OVER CENTRAL CONUS. THE HIGH REACHES
HEIGHTS OF NEARLY 600 DM (594-597 DM DEPENDING ON THE MODEL) BY MID
WEEK.

IN THE MEANTIME, VERY MOIST SOUTH-SOUTHWEST FLOW FROM WESTERN
PACIFIC ARRIVES AT THE WESTERN GREAT BASIN LATE SUNDAY NIGHT AND
DEEPENS THROUGH TUESDAY MORNING BEFORE DECREASING THROUGH TUESDAY
EVENING. INSTABILITY WILL BE WEAK SO WILL KEEP WITH CURRENT THINKING
OF SHOWERS/RAIN MOST OF THE EVENT. EXCEPTION ON MONDAY WITH THUNDER
ON FRINGES OF CLOUD COVER WHERE INSOLATION WILL BE BEST. FURTHER
SOUTH OVER CENTRAL AND EASTERN NEVADA...NOT MUCH MOISTURE SO POPS
DROP OFF DRAMATICALLY. TUESDAY KEPT TRW OVER THE POP AREA IN
NORTHERN NEVADA. QPF WILL BE RATHER LOW DESPITE THE POTENTIAL FOR
WIDESPREAD PRECIP. REMEMBER...THOUGH...THAT CENTRAL AND EASTERN
NEVADA HAS VERY LOW POTENTIAL FOR MEASURABLE RAIN AT ALL.

ON WEDNESDAY THE RIDGE OVER CENTRAL NOAM RETROGRESSES AND BUILDS.
THE CIRCULATION AROUND THIS HIGH AND THE OFFSHORE LOW WILL
CREATE DEEP SOUTHWEST DRY FLOW THROUGH THE REST OF THE PERIOD.

SINCE PREVIOUS FORECAST DISCUSSION INCLUDES MENTION OF TRIPLE DIGIT
HIGHS LATE NEXT WEEK AND WEEKEND WITH NEAR RECORD OR RECORD HIGHS
AND HEAT RELATED HEADLINES WITH A PROLONGED HEAT WAVE...WILL NOT
DEVIATE FROM THIS AT THIS TIME. BB

&&

.AVIATION...VFR THROUGH SUNDAY MORNING. WEAK PRESSURE GRADIENTS
SATURDAY WILL CREATE TERRAIN INFLUENCED WINDS INTO EARLY
AFTERNOON...THEN WEST TO NORTHWEST WINDS ABOUT 10 KNOTS WITH SOME
GUSTS BELOW 20 KNOTS. BB

&&

.FIRE WEATHER...CONFIDENCE IS NOT VERY HIGH ON RED FLAG CONDITIONS
FOR SUNDAY SO LEFT FIRE WEATHER WATCH IN PLACE UNCHANGED. MAIN
ISSUE SEEMS TO BE MIXED LAYER WINDS WITH HAVE TROUBLE CRACKING 20
KNOTS LET ALONE 25 KNOTS IN MANY AREAS. BEST CHANCES OF HITTING
RED FLAG CONDITIONS APPEAR TO BE WHITE PINE COUNTY...WHERE WINDS
IN THE MIXED LAYER ARE STRONGEST...AND HUMBOLDT COUNTY...WHERE
WINDS MAX OUT BEHIND THE FRONT BUT MAY NOT COINCIDE WITH THE LOW
RH'S AS THE AIR WILL BE MOISTENING BEHIND THE FRONT. SO...AS SAID
ABOVE...NOT CONFIDENT ENOUGH TO MAKE ANY CHANGES EARLY THIS
MORNING AND WILL ALLOW DAY SHIFT TO RE-EVALUATE. OTHERWISE...NOT
EXPECTING WIDESPREAD DRY LIGHTNING OVER NEXT 48 HOURS SO NO REAL
CONCERNS THERE...INSTABILITY WITH THIS SYSTEM IS MEAGER WHEN ITS
DRY ENOUGH FOR DRY LIGHTNING AND AFTER THAT IT LOOKS TOO WET FOR
STORMS TO BE DRY. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

&&

93/98/98/93

Nearby

Red Flag Warnings in Nevada, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.